Mississippi, 2008Tornadoes and Hail in Mississippi, January 8, 2008
January 8, 2008 · NWS JAN · 33 events in 17 counties and zones
A well developed storm system and strong upper level trough pushed through the central sections of the country. A strong surface low developed and lifted into the Great Lakes region and drug a cold front through the south.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $686,000
- Crop damage
- $200,000
- Events
- 33
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A well developed storm system and strong upper level trough pushed through the central sections of the country. A strong surface low developed and lifted into the Great Lakes region and drug a cold front through the south. Ahead of the front, warm and humid conditions moved in and clashed with the eastward moving upper trough. Scattered severe thunderstorms developed during the afternoon and evening with a squall line affecting the northern sections of the area. The south half saw a few supercell thunderstorms in advance of the developing line of storms. The storm system produced a mix of large hail, damaging winds, and a couple of tornadoes as it moved across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jan 8, 1:57 PM CST, 59 minutes earlier.
Area forecast discussion, Jan 8, 1:57 PM CST, 59 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
157 PM CST TUE JAN 8 2008
.DISCUSSION...
DID AN UPDATE TO THE FORECAST FOR INCLUSION OF TORNADO WATCH #9 FOR
NORTHWEST QUADRANT OF THE FORECAST AREA THROUGH 9 PM. PRESSURE
GRADIENTS AHEAD OF APPROACHING COLD FRONT ALSO NECESSITATED ISSUANCE
OF A WIND ADVISORY (SUSTAINED 30 MPH, GUSTS TO 40 MPH) FOR THE UPPER
MS DELTA UNTIL 6 PM. LAKE WIND ADVISORY ADJUSTED TO FIT AREAS
ROUGHLY ALONG (OR JUST NORTHWEST) OF THE NATCHEZ TRACE THROUGH 6 PM.
CONVECTION NOW STARTING TO ENTER INTO NORTHWEST SECTIONS OF THE CWA
ALONG COLD FRONT WITH MOST VIGOROUS STORMS NOW SKIRTING SE AR
COUNTIES AND FAR NORTHWEST MS COUNTIES. EXPECT BEST FORCING AND
SHEAR TO KEEP HIGHEST RISK OF SEVERE WEATHER (INCLUDING POSSIBLE
TORNADOES) TO NORTHWEST ZONES. MOST OF THE (SHALLOW) CONVECTION OUT
AHEAD OF THE FRONT IN THE CWA HAS BEEN KEPT IN CHECK BY LARGE
THERMAL CAP AROUND 7 TO 10 KFT. HOWEVER...ONE CELL HAS BROKEN CAP
AND IS ENTERING CATAHOULA PARISH AND WILL BE MONITORED. THERE IS
POTENTIAL MORE OF THESE PREFRONTAL CELLS COULD BREAK THE CAP AS
UPPER LEVEL ENERGY INPUT GRADUALLY INCREASES. /BB/
&&
.PREVIOUS DISCUSSION...BEEN WATCHING SOME NASTY STORMS ACROSS
ARKANSAS THIS MORNING IN ASSOCIATION WITH A COLD FRONT HEADED OUR
WAY. THESE STORMS HAVE BEEN SHOWING TORNADIC CIRCULATIONS IN AN
ENVIRONMENT WHERE COMBINATIONS OF SHEAR...LIFT AND INSTABILITY ARE
MAXIMIZED. EXPECT THIS ZONE TO DANGEROUS SHEAR...LIFT AND
INSTABILITY TO CLIP THE NORTHWEST CORNER OF THE CWA LATER THIS
AFTERNOON AS THE FRONT MOVES CLOSER. THUS...SEVERE POTENTIAL WILL BE
MAXIMIZED FROM AROUND 1 PM THROUGH 5 PM ACROSS DELTA SECTIONS OF
SE AR...FAR NW MS AND NORTHEAST LA. LOW PRESSURE FORMING ALONG THE
FRONT WILL PULL NORTH AWAY FROM THE REGION LATE TODAY WITH THE BULK
OF UPPER LEVEL ENERGY PASSING BY TO THE NORTH. THAT EVOLUTION WILL
RESULT IN A DIMINISHING SEVERE WEATHER RISK AS STORMS PROGRESS SOUTH
AND EAST THIS EVENING INTO THE BULK OF THE ARKLAMISS. HOWEVER...LOW
LEVEL JUICE (DEWPOINTS 60 TO 65 DEGREES) WILL BE ENOUGH TO ENSURE AT
LEAST SOME STORMS WILL CONTINUE ALTHOUGH THE MAIN RISKS WILL
TRANSLATE INTO DAMAGING WIND GUSTS. ATMOSPHERIC SUPPORT FOR STRONG
CONVECTION WILL SLACKEN FURTHER AS THE FRONT AND ASSOCIATED PRECIP
MOVE INTO THE SOUTHEAST QUADRANT OF THE AREA MID TO LATE EVENING.
FORECAST HAS BEEN UPDATED TO REFINE THUNDERSTORM RISKS,
PRECIPITATION TIMING, TEMPERATURES, AND DEWPOINTS TODAY AND TONIGHT.
WILL ALSO REFINE THE HWO. /BB/
&&
.AVIATION...MVFR FLIGHT CATS DUE TO CEILINGS WILL BE AROUND THE
REGION THROUGH THE MAJORITY OF THE DAY WITH ISOLATED LIGHT SHOWERS
FALLING THROUGH MIDDAY AND AFTERNOON AHEAD OF AN APPROACHING COLD
FRONT.GUSTY SOUTH WINDS WILL CONTINUE TO OCCUR AT ALL SITES TODAY
AHEAD OF THE APPROACHING LOW PRESSURE SYSTEM. SHRA COVERAGE WILL
INCREASE FROM THE WEST THROUGH THE DAY THIS MORNING WITH
THUNDERSTORM COVERAGE INCREASING FROM THE WEST DURING THE LATE
AFTERNOON TO EARLY EVENING HOURS. VFR CONDITIONS WILL SPREAD EAST IN
THE WAKE OF THE COLD FRONT TONIGHT. /50/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 49 63 54 68 / 73 21 57 67
MERIDIAN 51 63 55 72 / 85 21 68 83
VICKSBURG 48 62 49 67 / 43 18 46 53
HATTIESBURG 52 66 58 74 / 66 27 45 57
NATCHEZ 48 63 53 69 / 49 18 47 58
GREENVILLE 44 59 48 67 / 31 13 32 39
GREENWOOD 44 60 50 65 / 46 14 42 50
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...LAKE WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR MSZ028>033-
037>039-043>050-053.
WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR MSZ018-019-
025>027-034>036-040>042.
LA...LAKE WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR LAZ007>009-
015-016-023>025.
AR...LAKE WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR ARZ074-075.
&&
50Hazardous weather outlook, Jan 8, 11:27 AM CST, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1127 AM CST TUE JAN 8 2008
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
091730-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
1127 AM CST TUE JAN 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.
.DAY ONE...TONIGHT AND WEDNESDAY
A STRONG AREA OF LOW PRESSURE PASSING TO OUR NORTH WILL SEND AN
ASSOCIATED COLD FRONT TOWARD THE ARKLAMISS TODAY. MOISTURE...WINDS AND
INSTABILITY WILL INCREASE ACROSS THE AREA AHEAD OF THE SYSTEM...MAKING
CONDITIONS FAVORABLE FOR STORM DEVELOPMENT. AS THE COLD FRONT ENTERS
THE DELTA REGION LATER THIS AFTERNOON AND THE REMAINDER OF THE AREA
TONIGHT...A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE ALONG AND
NORTH OF THE NATCHEZ TRACE CORRIDOR. DAMAGING WINDS AND LARGE HAIL
WILL BE THE PRIMARY THREATS BUT TORNADOES CANNOT BE RULED OUT. THE
RISK FOR SEVERE THUNDERSTORMS AND ASSOCIATED TORNADOES WILL BE
HIGHEST FOR AREAS OF EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA
AND NORTHWEST MISSISSIPPI NORTHWEST OF A GRENADA MISSISSIPPI TO
WINNSBORO LOUISIANA LINE.
IN ADDITION...GUSTY SOUTH WINDS WILL EXIST ACROSS THE ARKLAMISS FOR A
GOOD PORTION OF THE DAY TUESDAY. WINDS WILL BE HIGHEST OVER WESTERN
PORTIONS OF THE AREA WHERE A LAKE WIND ADVISORY WILL BE IN EFFECT
FROM MID MORNING THROUGH MID AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY
ANOTHER STRONG STORM SYSTEM WILL MOVE THROUGH THE ARKLAMISS REGION
THURSDAY. THIS WILL SEND A COLD FRONT THROUGH THE AREA AND PROVIDE
ANOTHER GOOD CHANCE OF STRONG TO SEVERE STORMS. THINGS ARE BEGINNING
TO LINE UP FOR THURSDAY TO POSSIBLY BE MORE ACTIVE THAN TODAY.
STRONG FORCING AND SHEAR ARE EXPECTED ONCE AGAIN. IN ADDITION TO
THAT...THIS SYSTEM LOOKS TO HAVE BETTER INSTABILITY AND SHOULD POSE
A GREATER RISK FOR SEVERE WEATHER. AT THIS TIME STRONG TO SEVERE
THUNDERSTORMS LOOK POSSIBLE OVER THE ENTIRE OUTLOOK AREA...BUT AREAS
ALONG AND SOUTHEAST OF THE NATCHEZ TRACE LOOK TO HAVE A GREATER
CHANCE OF SEEING SEVERE STORMS.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS AFTERNOON THROUGH EARLY THIS EVENING
FOR AREAS OF THE ARKLAMISS NORTHWEST OF THE NATCHEZ TRACE CORRIDOR.
ACTIVATION MAY BE NEEDED AGAIN THURSDAY...BUT OTHERWISE ACTIVATION
IS NOT EXPECTED THROUGH NEXT TUESDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
50
In the hours before
Special weather statement, Jan 8, 1:04 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
104 PM CST TUE JAN 8 2008
ARZ074-075-082005-
ASHLEY AR-CHICOT AR-
104 PM CST TUE JAN 8 2008
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL AND DAMAGING WIND
WAS LOCATED OVER UNION COUNTY...33 MILES WEST OF WEST CROSSETT AT
104 PM CST...MOVING EAST AT 60 MPH.
THIS STORM SHOULD MOVE INTO WESTERN ASHLEY COUNTY BY 130 PM CST.
SHOULD IT MAINTAIN ITS TRACK AND INTENSITY...A SEVERE THUNDERSTORM
WARNING WOULD BE NEEDED.
PEOPLE IN ASHLEY AND CHICOT COUNTIES...INCLUDING THE CITIES OF
CROSSETT...DERMOTT...HAMBURG...NORTH CROSSETT AND WEST CROSSETT...
SHOULD MONITOR THIS STORM CLOSELY.
AEG
Special weather statement, Jan 8, 2:11 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
211 PM CST TUE JAN 8 2008
MSZ018-082040-
BOLIVAR MS-
211 PM CST TUE JAN 8 2008
A LINE OF STRONG TO SEVERE THUNDERSTORMS IS MOVING ACROSS EASTERN
ARKANSAS AND IS APPROACHING BOLIVAR COUNTY. PERSONS IN BOLIVAR
COUNTY...INCLUDING THE CITIES OF CLEVELAND...ROSEDALE AND SHELBY...
SHOULD CLOSELY MONITOR THESE STORMS AND BE PREPARED TO TAKE ACTION
SHOULD A WARNING BE ISSUED. A TORNADO WATCH REMAINS IN EFFECT UNTIL
9 PM.
EEC
Local storm report, Jan 8, 2:36 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
236 PM CST TUE JAN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 5 NE DERMOTT 33.58N 91.38W
01/08/2008 E1.75 INCH DESHA AR EMERGENCY MNGR
GOLF BALL TO QUARTER SIZED HAIL WAS REPORTED NEAR THE HWY
65 AND HWY 165 SPLIT.
&&
JFAIRLYEvent by event
16 thunderstorm wind, 13 hail, 3 tornado, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Bolivar
- When
- January 8, 2:56 PM CST
- Where
- Bolivar County, 1.38 mi N of Lamont
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $110,000
- Reported by
- Law Enforcement
- Coordinates
- 33.550, -91.080
A truck towing a mobile home was blown off the road. Mobile home was pushed off the truck and destroyed.
Tornado, Jefferson
- When
- January 8, 3:30 PM CST to 3:37 PM CST
- Where
- Jefferson County, 1.81 mi SSE of Church Hill to 2.72 mi SW of Hurnald Comm
- Rating
- EF0
- Path length
- 4.86 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 31.695, -91.241
This weak tornado occurred in a rural area of western Jefferson County. Several trees were downed across both Highway 533 and the Natchez Trace Parkway in a convergent path.
Hail, Jefferson
- When
- January 8, 3:35 PM CST to 3:50 PM CST
- Where
- Jefferson County, 2 mi E of Church Hill to 3 mi NE of Fayette
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.720, -91.216
A swath of penny to quarter sized hail fell across a good portion of central Jefferson County.
Thunderstorm Wind, Sunflower
- When
- January 8, 3:43 PM CST
- Where
- Sunflower County, Doddsville
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Emergency Manager
- Coordinates
- 33.670, -90.530
A couple of power lines were blown down along Highway 49.
Thunderstorm Wind, Jefferson
- When
- January 8, 3:47 PM CST
- Where
- Jefferson County, 0.91 mi SE of Fayette
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 31.710, -91.060
A few power lines were blown down in Fayette.
Thunderstorm Wind, Sunflower
- When
- January 8, 3:50 PM CST
- Where
- Sunflower County, 0.93 mi ENE of Moorhead
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 33.456, -90.505
Mens dorm was damaged at Delta Community College.
Hail, Leflore
- When
- January 8, 3:57 PM CST to 4:05 PM CST
- Where
- Leflore County, 3 mi WSW of Schlater to 3 mi E of Schlater
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.633, -90.398
Thunderstorm Wind, Leflore
- When
- January 8, 4:03 PM CST
- Where
- Leflore County, 0.69 mi S of Schlater
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Public
- Coordinates
- 33.640, -90.350
A couple of trees were blown down in town, one tree was down on a house and caused major damage.
Thunderstorm Wind, Grenada
- When
- January 8, 4:26 PM CST
- Where
- Grenada County, 1.8 mi SE of Duncans Crossing
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.730, -89.980
A couple of trees were blown down just south of Holcomb.
Thunderstorm Wind, Carroll
- When
- January 8, 4:43 PM CST
- Where
- Carroll County, 2.02 mi SSW of Carrollton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.476, -89.939
A couple of trees were blown down off Highway 17 South.
Hail, Montgomery
- When
- January 8, 4:47 PM CST to 5:09 PM CST
- Where
- Montgomery County, 2.7 mi NW of Duck Hill to 1.03 mi N of Aloa
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 33.660, -89.750
A swath of penny sized hail fell across northern Montgomery County. The hail storm continued into Webster County.
Hail, Webster
- When
- January 8, 5:09 PM CST to 5:46 PM CST
- Where
- Webster County, 4.79 mi SW of Cadaretta to 1.41 mi SE of Dancy
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.650, -89.508
A swath of penny to quarter sized hail fell across the entire width of Webster County. The storm continued into western Clay County.
Thunderstorm Wind, Webster
- When
- January 8, 5:20 PM CST
- Where
- Webster County, 0.58 mi E of Bellefontaine
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.650, -89.310
Several trees were blown down around the Bellefontaine area.
Thunderstorm Wind, Webster
- When
- January 8, 5:30 PM CST to 5:32 PM CST
- Where
- Webster County, 0.69 mi N of Walthall
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 33.610, -89.280
A couple of trees were blown down along with a few power lines down on Shaw Road.
Tornado, Simpson
- When
- January 8, 5:37 PM CST to 6:15 PM CST
- Where
- Simpson County, 1.81 mi NW of Harrisville to 3.51 mi E of Everett
- Rating
- EF1
- Path length
- 19.41 mi
- Path width
- 125 yd
- Property damage
- $400,000
- Crop damage
- $200,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.990, -90.100
This tornado touched down just northwest of Harrisville along Highway 469. Here, the most intense damage occurred where a large section of the roof of a framed house was removed. At this location, an outbuilding was destroyed and blown away along with numerous trees snapped and uprooted. The tornado then moved just north of due east, across northern Simpson County, downing trees and power lines, mainly EF0 type damage with another area of EF1 damage around Ainsworth Road. Here, some large trees were snapped and uprooted along with some shingle damage to a home and tin roof damage to some outbuildings occurred. The tornado then crossed US Highway 49 between Braxton and D'Lo, downing a number of trees and depositing tree debris in the highway median. Some higher end EF1 damage then occurred as the tornado crossed Cato and Campbells Creek Roads where extensive tree damage occurred. The tornado continued eastward, crossing Highway 13, downing more trees. The tornado then dissipated just west of Highway 541.
Hail, Simpson
- When
- January 8, 5:44 PM CST to 6:00 PM CST
- Where
- Simpson County, 2.37 mi WSW of Braxton to 3.34 mi WNW of Everett
- Measured
- 0.75 in hail
- Reported by
- NWS Storm Survey
- Coordinates
- 32.037, -90.017
A swath of dime to penny sized hail occurred along the path of the tornadic supercell thunderstorm. The swath of hail moved into southeast Rankin County as the supercell tracked east-northeast.
Hail, Clay
- When
- January 8, 5:46 PM CST to 6:32 PM CST
- Where
- Clay County, 6 mi WNW of Pheba to 3.71 mi N of Waverly Station
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.613, -89.046
A large swath of penny to quarter sized hail fell across the entire length of Clay County. This hail storm moved into Clay County from Webster County, continued east and entered northwest Lowndes County just west of the Air Force Base.
Hail, Rankin
- When
- January 8, 5:50 PM CST to 6:14 PM CST
- Where
- Rankin County, 3 mi E of Piney Woods to 2 mi E of Puckett
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 32.070, -89.929
A swath of dime to penny sized hail fell from near the Cato Community to around Puckett. The hail continued into northwest Smith County.
Thunderstorm Wind, Lincoln
- When
- January 8, 6:00 PM CST
- Where
- Lincoln County, 2.46 mi WNW of West Lincoln
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 31.490, -90.620
One tree was knocked down which caused damage to a car and house.
Tornado, Rankin
- When
- January 8, 6:11 PM CST to 6:12 PM CST
- Where
- Rankin County, 2.23 mi SE of Puckett to 2.47 mi ESE of Puckett
- Rating
- EF0
- Path length
- 0.4 mi
- Path width
- 50 yd
- Property damage
- $12,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.060, -89.750
This brief tornado touched down along Highway 18, near the Rankin/Simpson county line. Several trees were downed with one home sustaining shingle damage.
Hail, Leake
- When
- January 8, 6:13 PM CST to 6:24 PM CST
- Where
- Leake County, Thomastown to 0.82 mi NNW of Singleton
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 32.870, -89.670
Hail, Smith
- When
- January 8, 6:13 PM CST to 6:31 PM CST
- Where
- Smith County, 2.77 mi W of Gunn to 0.95 mi SE of Burns
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 32.076, -89.727
A swath of dime to penny sized hail continued out of southeast Rankin County into Smith County.
Thunderstorm Wind, Clay
- When
- January 8, 6:20 PM CST
- Where
- Clay County, West Pt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 33.600, -88.650
An awning was blown off a building in Downtown West Point.
Thunderstorm Wind, Smith
- When
- January 8, 6:20 PM CST to 6:22 PM CST
- Where
- Smith County, 1.61 mi SE of Daniel to 1.69 mi E of Gunn
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 32.112, -89.703
Several trees and a few power lines were blown down around the White Oak Community.
Lightning, Lincoln
- When
- January 8, 6:25 PM CST
- Where
- Lincoln County, 1.82 mi SE of Norfield
- Injuries
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 31.400, -90.450
A house was struck by lightning and the person inside was injured.
Hail, Lowndes
- When
- January 8, 6:31 PM CST to 6:50 PM CST
- Where
- Lowndes County, 2.87 mi WSW of (Cbm)columbus Afb to 0.68 mi ESE of Steens Hopper Arpt
- Measured
- 1 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 33.636, -88.497
A swath of penny to quarter sized hail fell across northern Lowndes County from just west of the Air Force Base to near the Steens Community.
Thunderstorm Wind, Smith
- When
- January 8, 6:36 PM CST to 6:50 PM CST
- Where
- Smith County, 1.56 mi ENE of Traxler to 1.47 mi NNW of Sylvarena
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.032, -89.628
Several trees were blown down across the the central portion of the county.
Thunderstorm Wind, Lowndes
- When
- January 8, 6:40 PM CST to 6:45 PM CST
- Where
- Lowndes County, 3.35 mi NE of Interstate City to 0.74 mi NE of Flynn
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.537, -88.363
A few trees were blown down on the north side of Columbus.
Thunderstorm Wind, Lowndes
- When
- January 8, 6:42 PM CST
- Where
- Lowndes County, Caledonia
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.680, -88.330
A couple of trees were blown down near Caledonia.
Thunderstorm Wind, Simpson
- When
- January 8, 7:45 PM CST to 7:47 PM CST
- Where
- Simpson County, Martinville
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 31.970, -89.750
Several trees were blown down around Martinville.
Hail, Kemper
- When
- January 8, 7:50 PM CST
- Where
- Kemper County, 6.38 mi E of Kellis Store
- Measured
- 0.88 in hail
- Reported by
- Post Office
- Coordinates
- 32.870, -88.660
Hail, Smith
- When
- January 8, 7:58 PM CST to 8:09 PM CST
- Where
- Smith County, 5 mi SW of Raleigh to 4.03 mi SE of Raleigh
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.979, -89.590
Hail, Lamar
- When
- January 8, 8:49 PM CST to 9:00 PM CST
- Where
- Lamar County, 1.41 mi W of Purvis to 1.89 mi ENE of Purvis
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.151, -89.444
Dime to penny sized hail fell in and around Purvis. The hail lasted for 10 minutes in Purvis.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Indiana, January 8 to 11, 20082 deaths · 1 injured · $3.7 million · 12 events
- Tornadoes and Hail in Arkansas, January 8, 20081 death · 2 injured · $5.5 million · EF2 · 14 events
- Flash Flooding and Flooding in Illinois, January 8 to 11, 20081 death · 1 injured · $6.0 million · 14 events
- Flash Flooding and Flooding in Indiana, January 8 to 10, 20081 death · $3.4 million · 8 events
- Flooding in Indiana, January 8 to 23, 2008$13 million · 26 events
- Tornadoes and Flash Flooding in Tennessee, January 8, 2008$300,000 · EF1 · 16 events
- Tornadoes and Hail in Arkansas, January 8, 2008$240,000 · EF1 · 10 events
- Tornado and Flood in Missouri, January 8, 2008$255,000 · EF1 · 3 events
- High Wind and Strong Wind in Kentucky, January 8 to 9, 2008$177,000 · 52 kt wind · 27 events
- Lightning Strike and Strong Wind in Texas, January 8, 20082 injured · $201,000 · 2 events
- Flash Flooding in Indiana, January 8 to 9, 2008$130,000 · 17 events
- Damaging Winds in Ohio, January 8 to 9, 2008$67,000 · 50 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68927, 68929, 69030, 68928, 69031, 69032, 69034, 69033, 69035, 69036, 69037, 69038, 69039, 69040, 69056, 72491, 72495, 72498, 72503, 72500, 72504, 72505, 72501, 72502, 72512, 72506, 72507, 72508, 72509, 72510, 72511, 72515, 72518.